Wisconsin, 2023

Winter Storm in Wisconsin, April 1, 2023

April 1, 2023 · NWS GRB · 7 events in 7 counties and zones

A low pressure system tracked from southern Wisconsin Friday night (3/31) towards lower Michigan Saturday morning (4/1). A swath of 8 to 19 inches of heavy snow fell across north-central Wisconsin as easterly surface winds gusted to 30 to 40 mph on the north side of the low pressure system.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system tracked from southern Wisconsin Friday night (3/31) towards lower Michigan Saturday morning (4/1). A swath of 8 to 19 inches of heavy snow fell across north-central Wisconsin as easterly surface winds gusted to 30 to 40 mph on the north side of the low pressure system.

Some of the highest snowfall amounts included 18.8 inches near Argonne (Forest Co.), 18 inches in Armstrong Creek (Forest Co.), 16.3 inches in Spread Eagle (Florence Co.) as well as in Hazelhurst (Oneida Co.), 15.8 inches in Florence (Florence Co.), 15.1 inches in Saint Germain (Vilas Co.), and 11 inches near Niagara (northern Marinette Co.) as well as in Tomahawk (Lincoln Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 31, 9:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 31, 9:33 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1033 PM CDT Fri Mar 31 2023

Updated aviation portion for 06Z TAF issuance

.UPDATE...
Issued at 904 PM CDT Fri Mar 31 2023

Made some tweaks to snowfall amounts, with the biggest changes
occurring in north central WI, where accumulations were lowered a
few inches in the RHI/TKV areas. The only headline change was to
break off northern Marinette County from the southern segment of
the warning, as the higher snowfall totals (9-13 inches) did not
mesh well with the rest of the warning segment.

According to the RHI ASOS (0.04 inch ice accumulation) and a
spotter report in Antigo, freezing rain will continue to be an
issue for the next few hours, so continued the forecast of local
ice accumulations up to 1/10 to 2/10s of an inch in north central
and far northeast WI.

Thunderstorms spread north across most of the forecast area
earlier this evening, but have waned in the past hour as MUCAPE
and mid-level lapse rates weakened. However, another cluster of
storm is poised to impact east central WI late this evening, but
these should exit quickly as the dry slot arrives.
&&

.SYNOPSIS...
Issued at 254 PM CDT Fri Mar 31 2023

A strong storm system will bring a full array of weather types
from thunderstorms with hail to near blizzard conditions to the
area tonight. A second, potentially even more potent storm on a
more northwesterly track next week will bring mainly rain,
thunderstorms, and strong winds. At least some flooding will
result from snowmelt and runoff of the precipitation produced by
both systems.

Jet energy from the Pacific will flow southeast though the
western U.S., then turn east as it diverts around a blocky
pattern over northeast NOAM. Major shortwaves embedded within the
flow will bring a series of intense cyclones through the Great
Lakes region, resulting in heavy and possibly excessive
precipitation. Temperatures will undergo significant day-to-day
variation due to cloud cover/precipitation and the change of air
masses associated with the passage of the cyclones.
&&

.SHORT TERM...Tonight and Saturday
Issued at 254 PM CDT Fri Mar 31 2023

Fairly active weather forecast lies ahead for the short term
period.

The initial shortwave moved east of the area late this morning,
taking with it most of the snow and rain that stretched across the
area. The warm front across southern Wisconsin still kept
scattered showers and even a few rumbles of thunder in place
across central to east-central Wisconsin, but most of the area saw
at least a few breaks in precipitation for the early afternoon.

Going forward, the initial concern for the short term will be the
somewhat marginal potential for any thunderstorms from central to
east- central Wisconsin. Although the greatest risk for severe
weather is south of the area, a strong thunderstorm or two isn't
impossible. For our neck of the woods, this would be primarily a
hail concern, as instability is mainly elevated and dynamics would
be favorable to organize an updraft. No tornadoes are expected
for our area, but if you're traveling south or southwards in the
afternoon and evening towards Iowa or Illinois, stay weather
aware.

Behind this, cold air arrives in behind the passing low pressure
system tonight, switching precipitation over to snow from
northwest to southeast. As the upper low crosses central
Wisconsin, deformation across the north, a coupled jet, and lingering
moisture from the strong southerly flow earlier in the day will
allow for some impressive snow rates overnight. Accumulations
could get over an inch to an inch and a half of snow per hour for
portions of the northwoods overnight. The banded structure of the
snowfall combined with the lingering warm air over the Fox Valley
and east-central will make for a fairly sharp cutoff in the
overall snowfall as you get towards the Fox Valley. Snowfall
amounts range from 8 to 14 inches in the banded area of snowfall
to as low as 1 to 3 inches near the Fox Valley. In addition to
the snow, winds will also pick up overnight as the upper low
passes, with gusts around 35 to 45 mph possible at times by
Saturday morning. Headline wise, a winter storm warning was issued
for the snow and wind for a line from Marathon County east to
Oconto and then north to the Upper Peninsula border. Wood and
Portage were also included in the warning for winds and snow,
although the overall snow amounts will be lower than further
north. Finally, a winter weather advisory was issued for Waupaca,
Outagamie, Brown, and Door Counties, as the southern cutoff of the
aforementioned snow gradient is not entirely clear and may still
be over the northern portions of these counties. Suffice to say,
even if the lower amount of around 2 inches falls over these
areas, wind will be sufficient to make travel conditions quite
hazardous. One final mention, the snow will likely be fairly wet
and heavy at onset, before becoming lighter and more fluffy as
additional cold air arrives late overnight.

Saturday, precipitation will depart the region fairly quickly
during the morning hours, with most of the snow out of area by the
early afternoon. Winds will remain elevated a bit longer, with
gusts running high through the afternoon before finally
diminishing again Saturday evening.

.LONG TERM...Saturday Night Through Friday
Issued at 254 PM CDT Fri Mar 31 2023

Clear skies (at least early in the night), diminishing winds, and
a fresh deep snowcover should allow temps to drop substantially
Saturday night. Went at least 5 degrees below the NBM where the
heavy snow will fall tonight, and would actually not be surprised
if some of those areas ended up much colder and below zero.
Uncertainty regarding the timing of arrival of clouds later in the
night preclude going colder with this forecast.

A shortwave and some jet energy could bring some snow changing to
rain to mainly the north on Sunday, but amounts will be light and
do not anticipate much if any impact on travel.

Another intense cyclone (deepening to 974 mb on the ECMWF) is
expected to develop in the lee of the Colorado Rockies Monday and
Monday night, track across the Plains Tuesday, then toward Lake
Superior on Wednesday. If this track holds, the forecast area will
be on the warm side of the system. A wintry mix may occur across
the far north at times, but the primary concern will be the
potential for heavy convective rains combined with runoff
resulting in areal and river flooding. A severe threat could
manifest at some point, though current timing would bring the
cold/occluded front through around 12Z which would probably
mitigate the severe potential. The strength and track of the
cyclone look very favorable for strong winds, especially on
Wednesday when the forecast area will be beneath the upper dry
slot behind the cold front/occlusion.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1020 PM CDT Fri Mar 31 2023

Poor flying conditions will be in place tonight through Saturday
morning. Mixed precipitation will change to snow from northwest to
southeast overnight, and continue into Saturday morning over
parts of northeast and east central WI. The precipitation will
briefly taper early in the TAF period, as a dry slot rotates
through the area. A band of heavy snow will set up over north
central and far northeast WI. Strong north winds gusting to 35-45
kts will produce blowing and drifting snow in open areas late
tonight into at least early afternoon. Clearing skies and
diminishing snow showers should bring VFR conditions to much of
the region by late morning/midday, with the exception of open
areas, where reduced vsbys in blowing snow may persist. The
strong winds should diminish late in the day.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 10 AM CDT Saturday for WIZ005-010>013-
018-019.

Winter Storm Warning until 1 PM CDT Saturday for WIZ020-021-030-
031-035-036-073-074.

Winter Weather Advisory until 1 PM CDT Saturday for WIZ022-
037>039.
&&

UPDATE.........Kieckbusch
SYNOPSIS.......Skowronski
SHORT TERM.....Uhlmann
LONG TERM......Skowronski
AVIATION.......Kieckbusch
Hazardous weather outlook, Mar 31, 8:35 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
935 PM CDT Fri Mar 31 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-020245-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
935 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms will impact mainly east central Wisconsin
through about midnight. Severe weather is not expected.

Hazardous travel conditions will develop from northwest to
southeast tonight as rain or freezing rain changes to snow.
Travel will become dangerous at times as very heavy snow and and
strong north winds combine to occasionally reduce the visibility
to near zero. A total snow accumulation of six to fourteen inches
is expected across most of northern Wisconsin, especially north of
a Wausau to Marinette line, with lower totals to the south and
east.

Gusty northeast winds may result in a threat of ice shoves on the
western shores of Lake Winnebago, including the Oshkosh area,
late this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Hazardous travel conditions will linger Saturday morning then
abate as snow diminishes and winds begin to slowly subside.

Strong north to northwest winds gusting to 40 mph may bring a
threat of ice shoves to the south and southeast shores of Lake
Winnebago on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snow and ice measurements to the
National Weather Service in Green Bay. Reports of hail will also
be appreciated.

LMZ521-522-541>543-020245-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
935 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are possible through about midnight.

Northeast to North gale force gusts are likely tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

North gale force gusts are likely to continue through most of
Saturday.

Kieckbusch

In the hours before

Special weather statement, Mar 31, 6:06 PM CST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Green Bay WI
706 PM CDT Fri Mar 31 2023

WIZ022-038>040-048>050-073-074-010500-
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
706 PM CDT Fri Mar 31 2023

...AREAS OF DENSE FOG WILL RESULT IN LOCALLY HAZARDOUS TRAVEL
ACROSS EASTERN WISCONSIN THIS EVENING...

Areas of dense fog, with visibilities of 1/4 mile or less, will
continue through this evening across parts of eastern Wisconsin,
including the Fox Valley, lakeshore and bayshore areas.
Visibilities may briefly improve as steadier rains move through.
The foggy conditions should improve by midnight.

Motorists traveling across eastern Wisconsin can expect rapidly
changing and poor visibilities at times. Remember to turn on your
low-beam headlights and keep a safe distance between you and the
car in front of you.

Kieckbusch
Local storm report, Mar 31, 8:44 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
944 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HEAVY RAIN       1 WSW PLOVER            44.44N 89.55W
03/31/2023  M1.80 INCH       PORTAGE            WI   CO-OP OBSERVER

            STORM TOTAL PRECIPITATION SINCE FROM 5 PM
            YESTERDAY TO 9:35 PM TODAY. WATER 3 TO 6
            INCHES DEEP ON SEVERAL STREETS IN PLOVER.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
April 1, 12:00 AM CST to 9:00 AM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

The highest snowfall totals in Vilas County included 15.1 inches in Saint Germain, 13.4 inches near Eagle River, and 6.4 inches near Boulder Junction.

Winter Storm, Oneida

When
April 1, 12:00 AM CST to 8:00 AM CST
Where
Oneida forecast zone
Reported by
Trained Spotter
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

The highest snowfall totals in Oneida County included 16.3 inches in Hazelhurst, 15 inches in Lake Tomahawk, 13.8 inches in Rhinelander and 13.5 inches near Goodnow.

Winter Storm, Forest

When
April 1, 12:00 AM CST to 9:00 AM CST
Where
Forest forecast zone
Reported by
Public
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

The highest snowfall totals in Forest County included 18.8 inches near Argonne, 18 inches in Armstrong Creek, and 11 inches near Crandon.

Winter Storm, Florence

When
April 1, 12:00 AM CST to 9:00 AM CST
Where
Florence forecast zone
Reported by
Social Media
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

The highest snowfall totals in Florence County included 16.3 inches in Spread Eagle, 15.8 inches in Florence, and 15.3 inches in Aurora.

Winter Storm, Lincoln

When
April 1, 12:00 AM CST to 9:00 AM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

The highest snowfall totals in Lincoln County included 11 inches in Tomahawk and 8.7 inches near Merrill.

Winter Storm, Langlade

When
April 1, 12:00 AM CST to 9:00 AM CST
Where
Langlade forecast zone
Reported by
Trained Spotter
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

The highest snowfall total in Langlade County was 8 inches in Summit Lake.

Winter Storm, Northern Marinette

When
April 1, 12:00 AM CST to 9:00 AM CST
Where
Northern Marinette forecast zone
Reported by
Broadcast Media
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest snowfall totals in northern Marinette County included 11 inches near Niagara and 7 inches in Athelstane as well as Caldron Falls.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081872, 1081873, 1081874, 1081875, 1081876, 1081877, 1081878.